Hail, Sioux
- When
- July 20, 8:28 AM CST
- Where
- Sioux County, Hospers
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.067, -95.883
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:45 AM CST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT SUN JUL 20 2003 ONGOING TSTMS NR BKX ATTM SHOULD DVLP SEWD OVR SWRN MN AND NRN PART OF NRN IA THIS MRNG...RIDING CAP. AS CAP BRKS DOWN AND CDFNT MOVES SE...THERE SHUD BE MORE SCT TSTMS DVLPG MAINLY ERN CWA THIS AFTN... MOVG OVR NWRN IA BY EARLY TNGT. DRY AND COOLER FOR CWA FOR TNGT THRU WED. DID BEEF UP THE CLDS WITH HIGH MID LVL RH...IF NOT A CHC LGT SHWRS IN PARTS OF CWA...FOR MON NGT THRU TUE. OTRW FINE TUNED FCST AND GRIDS THRU ENTIRE FCST. .FSD...NONE RSR
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
SDZ038-052-053-059-060-201052- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 548 AM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH CANCELLED FROM HURON TO MITCHELL... SEVERE THUNDERSTORM WATCH 768 HAS BEEN CANCELLED FROM HURON TO MITCHELL AS THE SEVERE WEATHER THREAT HAS MOVED EAST OF THIS AREA. HOWEVER THE WATCH CONTINUES TO THE EAST OF THIS AREA UNTIL 7 AM. RSR
SDZ039-040-054>056-061-062-201300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 AM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90... SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH OF INTERSTATE 90. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0 MITCHELL. THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY RAINS...AND WIND GUSTS TO 30 TO 35 MPH. CHAPMAN
The Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 14:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330225, 5330226.